Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 56, NWS Milwaukee, WI

July 3, 2001Lafayette County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 3, 2001, 7:21 PM CDT for Lafayette County, Wisconsin. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 3, 2001, 7:21 PM CDT (00:21 UTC)
Expired
Jul 3, 2001, 7:45 PM CDT
In force
24 min
Issued by
NWS Milwaukee, WI
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Lafayette County, WI

The radar

The Quad Cities radar (KDVN), 111 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 7:25 PM CDTHail 0.75Shullsburg, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.4 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2001-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 832 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2001-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
832 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1219 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 040022
SVRMKE

WIC065-040045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
721 PM CDT TUE JUL 3 2001

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAFAYETTE COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 745 PM CDT

* AT 721 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHWEST OF SHULLSBURG...OR ABOUT 10
  MILES SOUTHWEST OF DARLINGTON...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GRATIOT AT 745 PM CDT.

HAIL UP TO 3/4 OF AN INCH IN DIAMETER AND WINDS NEAR 60 MILES AN 
HOUR ARE EXPECTED FROM THIS STORM. IF YOU ARE IN THE STORM'S 
PATH...SEEK SHELTER INDOORS.

LAT...LON 4272 9029 4258 9043 4228 8996 4248 8976

HENTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 5:55 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 3, 5:55 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
555 PM CDT TUE JUL 3 2001

FORECAST FOCUS ON CURRENT PRECIPITATION TRENDS.

SHOWERS AND THUNDERSTORMS HAVE DEVELOPED DURING THE PAST FEW HOURS
OVER THE CWA. THESE STORMS ARE OCCURRING AHEAD OF AN APPORACHING
TROUGH OF LOW PRESSURE EXTENDING FROM NORTH CENTRAL WISCONSIN TO
CENTRAL IOWA. THE STORMS ARE OCCURING IN A RIDGE OF CAPES FROM 1500
TO 2500 J/KG...LIFTED INDICES OF -4 TO -6...AS WELL AS GOOD SURFACE
MOISTURE FLUX CONVERGENCE FROM THE LAPS MODEL. DEW POINTS IN THE
AREA ARE HELPING WITH VALUES RANGING FROM THE MID 60S TO 70 DEGREES.

NEW MESOETA PREDICTS THAT THIS RIDGE OF HIGH INSTABILITY EMINATING
FROM CENTRAL IOWA WILL LINGER OVER SOUTHERN WISCONSIN THOUGH THE
NIGHTTIME HOURS. HOWEVER THE STORMS MAY BE HARD PRESSED TO CONTINUE
WITH THE LOSS OF HEATING AND THE FACT THAT THE BEST INSTABILITIES
WILL REMAIN TO OUR SOUTHWEST. FOR THE TIME BEING WILL ONLY MENTION
EVENING WORDING FOR PRECIPITATION AND WAIT TO SEE IF THE STORMS DIE
OUT AFTER THE SUN SETS.

.MKX...NONE.

KURIMSKI

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 9:35 PM CDTSevere Thunderstorm WarningMKXDodge, Washington25 min
Jul 3, 10:01 PM CDTSevere Thunderstorm WarningMKXDodge, Washington29 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.